Involve: A Journal of Mathematics

  • Involve
  • Volume 6, Number 3 (2013), 273-299.

The surgery unknotting number of Legendrian links

Bianca Boranda, Lisa Traynor, and Shuning Yan

Full-text: Open access

Abstract

The surgery unknotting number of a Legendrian link is defined as the minimal number of particular oriented surgeries that are required to convert the link into a Legendrian unknot. Lower bounds for the surgery unknotting number are given in terms of classical invariants of the Legendrian link. The surgery unknotting number is calculated for every Legendrian link that is topologically a twist knot or a torus link and for every positive, Legendrian rational link. In addition, the surgery unknotting number is calculated for every Legendrian knot in the Legendrian knot atlas of Chongchitmate and Ng whose underlying smooth knot has crossing number 7 or less. In all these calculations, as long as the Legendrian link of j components is not topologically a slice knot, its surgery unknotting number is equal to the sum of j1 and twice the smooth 4-ball genus of the underlying smooth link.

Article information

Source
Involve, Volume 6, Number 3 (2013), 273-299.

Dates
Received: 7 May 2012
Revised: 20 May 2013
Accepted: 25 May 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513733586

Digital Object Identifier
doi:10.2140/involve.2013.6.273

Mathematical Reviews number (MathSciNet)
MR3101761

Zentralblatt MATH identifier
06227497

Subjects
Primary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 57R17: Symplectic and contact topology
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
Legendrian links unknotting number genus Lagrangian cobordism

Citation

Boranda, Bianca; Traynor, Lisa; Yan, Shuning. The surgery unknotting number of Legendrian links. Involve 6 (2013), no. 3, 273--299. doi:10.2140/involve.2013.6.273. https://projecteuclid.org/euclid.involve/1513733586


Export citation

References

  • C. C. Adams, The knot book: an elementary introduction to the mathematical theory of knots, American Mathematical Society, Providence, RI, 2004.
  • S. Akbulut and R. Matveyev, “Exotic structures and adjunction inequality”, Turkish J. Math. 21:1 (1997), 47–53.
  • F. Bourgeois, J. Sabloff, and L. Traynor, “Lagrangian cobordisms via generating families: constructions and geography”. In preparation.
  • A. J. Casson and C. M. Gordon, “Cobordism of classical knots”, pp. 181–199 in À la recherche de la topologie perdue, edited by L. Guillou and A. Marin, Progr. Math. 62, Birkhäuser, Boston, 1986.
  • J. C. Cha and C. Livingston, “Knotinfo: table of knot invariants”, web site, 2012, http://www.indiana.edu/~knotinfo.
  • B. Chantraine, “Lagrangian concordance of Legendrian knots”, Algebr. Geom. Topol. 10:1 (2010), 63–85.
  • W. Chongchitmate and L. Ng, “An atlas of Legendrian knots”, Exp. Math. 22:1 (2013), 26–37.
  • J. H. Conway, “An enumeration of knots and links, and some of their algebraic properties”, pp. 329–358 in Computational problems in abstract algebra (Oxford, 1967), edited by J. Leech, Pergamon, Oxford, 1970.
  • J. Dalton, Legendrian torus links, Ph.D. thesis, Bryn Mawr College, Bryn Mawr, PA, 2008, http://repository.brynmawr.edu/dissertations/6.
  • T. Ekholm, K. Honda, and T. Kálmán, “Legendrian knots and exact Lagrangian cobordisms”, preprint, 2012.
  • Y. Eliashberg and M. Fraser, “Topologically trivial Legendrian knots”, J. Symplectic Geom. 7:2 (2009), 77–127.
  • J. B. Etnyre, “Legendrian and transversal knots”, pp. 105–185 in Handbook of knot theory, edited by W. Menasco and M. Thistlethwaite, Elsevier, Amsterdam, 2005.
  • J. B. Etnyre and K. Honda, “Knots and contact geometry, I: Torus knots and the figure eight knot”, J. Symplectic Geom. 1:1 (2001), 63–120.
  • J. B. Etnyre, L. Ng, and V. Vértesi., “Legendrian and transverse twist knots”, J. Eur. Math. Soc. 15:3 (2013), 969–995.
  • P. B. Kronheimer and T. S. Mrowka, “Gauge theory for embedded surfaces, I”, Topology 32:4 (1993), 773–826.
  • P. Lisca and G. Matić, “Stein $4$-manifolds with boundary and contact structures”, Topology Appl. 88:1-2 (1998), 55–66.
  • C. Livingston, “A survey of classical knot concordance”, pp. 319–347 in Handbook of knot theory, edited by W. Menasco and M. Thistlethwaite, Elsevier, Amsterdam, 2005.
  • T. Nakamura, “Four-genus and unknotting number of positive knots and links”, Osaka J. Math. 37:2 (2000), 441–451.
  • L. Rudolph, “An obstruction to sliceness via contact geometry and “classical” gauge theory”, Invent. Math. 119:1 (1995), 155–163.
  • G. R. Schneider, On the classification of Legendrian rational tangles via characteristic foliations of compressing discs, Ph.D. thesis, State University of New York, Buffalo, NY, 2011, http://tinyurl.com/schneider-thesis.
  • C. Soteros, K. Ishihara, K. Shimokawa, M. Szafron, and M. Vazquez, “Signed unknotting number and knot chirality discrimination via strand passage”, Prog. Theor. Phys. Suppl. 191 (2011), 78–95.
  • L. Traynor, “A Legendrian stratification of rational tangles”, J. Knot Theory Ramifications 7:5 (1998), 659–700.